Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 175, NWS Aberdeen, SD

August 24, 2012Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 24, 2012, 6:00 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2012, 6:00 PM MDT (00:00 UTC)
Expired
Aug 24, 2012, 6:29 PM MDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 142 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:05 PM MDTTSTM WND GST 605 S Klein Ranch, SDPUBLIC REPORTED 60 PLUS MPH WINDS AT RESIDENCE WITH DAMAGE TO CROPS AND NICKEL SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2905 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS53 KABR 250000
SVRABR
SDC031-041-250100-
/O.NEW.KABR.SV.W.0175.120825T0000Z-120825T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
600 PM MDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM MDT

* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF ISABEL...OR 34 MILES NORTH OF DUPREE...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KLEIN RANCH AROUND 620 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4573 10114 4549 10105 4542 10148 4546 10148
      4546 10153 4560 10160
TIME...MOT...LOC 0000Z 252DEG 15KT 4553 10141
WIND...HAIL 60MPH 1.00IN

$$
WISE
1 follow-up statement
713 
WWUS53 KABR 250029
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT FRI AUG 24 2012

SDC031-041-250039-
/O.CAN.KABR.SV.W.0175.000000T0000Z-120825T0100Z/
DEWEY SD-CORSON SD-
629 PM MDT FRI AUG 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON AND
EXTREME NORTHWESTERN DEWEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4573 10114 4549 10105 4542 10148 4546 10148
      4546 10153 4560 10160
TIME...MOT...LOC 0029Z 252DEG 15KT 4557 10125

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 5:44 PM MDT, 16 minutes earlier.

Area forecast discussion, Aug 24, 5:44 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT FRI AUG 24 2012

.UPDATE...
ADJUSTED WINDS OVER THE NEXT 3 HOURS TO ACCOUNT FOR CURRENT
FRONTAL POSITION AND EXPECTED MOVEMENT. OVERALL FORECAST APPEARS
TO BE ON TRACK AND NO FURTHER CHANGES WERE NEEDED.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT THROUGH
SATURDAY MORNING. AS OF 19Z...A COLD FRONT WAS LOCATED OVER THE
FAR WESTERN DAKOTAS...AND WAS SLOWLY MAKING ITS WAY EASTWARD.
MODELS ARE IN GOOD AGREEMENT SHOWING THE FRONT HAVING JUST PUSHED
THROUGH THE FAR NORTHWESTERN CWA BY 06Z...THEN EXTENDING FROM
ABOUT KABR TO KPIR BY 12Z SATURDAY BEFORE PUSHING OFF TO THE EAST
OF THE CWA BY MIDDAY SATURDAY. THIS FRONT LOOKS TO BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS EVENING THROUGH
SATURDAY MORNING. HOWEVER...BEST UPPER LEVEL DYNAMICS WILL BE OVER
NORTH DAKOTA AS A SHORTWAVE TRACKS FROM NORTHERN MONTANA ACROSS
SOUTH CENTRAL CANADA. INSTABILITY WILL BE AT ITS BEST DURING THE
EVENING HOURS WITH CAPE VALUES OF 500-1000 J/KG AND LIS BETWEEN 0
AND -4. 0-6KM WIND SHEAR IS PRETTY WEAK OVER THE CWA THIS
EVENING...BUT DOES GET A BIT BETTER OVERNIGHT...HOWEVER THIS LOOKS
TO OCCUR POST FRONTAL. SHEAR VALUES WILL BE MUCH BETTER TO THE
NORTH. SO...THINKING THERE WILL BE SHOWERS AND THUNDERSTORMS
DURING THE EVENING AND OVERNIGHT HOURS...BUT AT THIS TIME IT LOOKS
LIKE BEST CHANCES OF SEVERE WILL BE NORTH OF THE CWA.
HOWEVER...CANNOT TOTALLY RULE OUT A STORM OR TWO BECOMING STRONG
ACROSS THE FAR NORTHERN CWA...BUT IT SHOULD BE LIMITED TO THAT
AREA. WILL LIKELY SEE SOME SHOWER ACTIVITY LINGER ACROSS THE EAST
INTO SATURDAY MORNING.

SURFACE HIGH PRESSURE SETTLES IN OVER THE REGION SATURDAY
AFTERNOON THROUGH THE DAY SUNDAY. A WARM FRONT ASSOCIATED WITH LOW
PRESSURE OVER THE NORTHERN AND CENTRAL ROCKIES WILL APPROACH THE
AREA SUNDAY NIGHT...AND MAY BRING A FEW SHOWERS OR THUNDERSTORMS
TO THE SOUTHERN CWA. WILL KEEP POPS IN THE SCHC CATEGORY FOR NOW.

COOLER AIR AND THE POTENTIAL OF MORE CLOUD COVER WITH THE POSSIBLE
PRECIPITATION WILL KEEP DAYTIME HIGHS ON SATURDAY NEAR TO SLIGHTLY
BELOW NORMAL. WILL SEE TEMPERATURES REBOUND ON SUNDAY AS WAA
REDEVELOPS WITH THE APPROACH OF THE WARM FRONT...BRINGING
AFTERNOON HIGHS BACK INTO THE MID 80S TO LOWER 90S.

.LONG TERM...MONDAY THROUGH FRIDAY
MEDIUM TO LONG RANGE MODELS CONTINUE TO ADVERTISE SIMILAR LONG
WAVE PATTERN NEXT WEEK. MID LVL RIDGE OF HIGH PRESSURE WILL BE
POISED OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS WITH THE RIDGE
AXIS EXTENDING INTO THE NORTHERN HIGH PLAINS. GUIDANCE PROGS THIS
TO GRADUALLY BUILD AND SLIDE EWD ACROSS THE MID SECTION OF THE
COUNTRY TOWARD THE MIDDLE OF NEXT WEEK. AS THIS FEATURE BECOMES THE
MORE DOMINANT WEATHER MAKER EARLY IN THE PERIOD...CONDITIONS ARE
LIKELY TO REMAIN DRY. CAN'T RULE OUT SOME POP UP CONVECTION EARLY
IN THE PERIOD...IF A WEAK WAVE MOVES THRU...BUT CONFIDENCE IS TOO
LOW IN PCPN CHANCES AND PLACEMENT TO INCLUDE IN THE FORECAST.
LOCALLY...HEIGHT RISES DURING THE FIRST HALF OF THE WEEK WILL
TRANSLATE INTO RATHER HOT TEMPERATURES FOR LATE AUGUST. AN UPPER
TROUGH WILL CRASH INTO THE PACIFIC NORTHWEST TOWARD THE MIDDLE OF
THE WEEK AND THEN POTENTIALLY INTO OUR REGION BY THE END OF THE
PERIOD. HOWEVER...INCONSISTENCIES STILL EXIST WITH THIS FEATURE
AMONG THE LONG RANGE GUIDANCE SO HAVE KEPT THE FORECAST DRY AND
COOLED TEMPS JUST A BIT LATE IN THE PERIOD.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A COLD FRONT CONTINUES TO APPROACH THE TAF SITES THIS EVENING.
FROPA IS EXPECTED AT KMBG AROUND 01-02Z AND AT KPIR AROUND 04Z.
KATY/KABR WILL SEE THE FROPA WELL AFTER MIDNIGHT. THUNDERSTORMS
HAVE DEVELOPED AHEAD OF THE COLD FRONT THIS EVENING AND WILL MOVE
TOWARD KMBG AND KPIR OVER THE NEXT COUPLE OF HOURS. THESE STORMS
ARE EXPECTED TO DIMINISH IN INTENSITY AFTER SUNSET THOUGH SHOWERS
WILL CONTINUE TO DEVELOP AS THE FRONT MARCHES EAST. WINDS WILL SHIFT
TO THE NORTHWEST BEHIND THE FRONT. VFR CONDITIONS ARE EXPECTED
THROUGH SATURDAY...THOUGH MVFR VSBY WILL BE BRIEFLY POSSIBLE IN HEAVIER
SHOWERS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...VIPOND
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 24, 3:37 AM MDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
437 AM CDT FRI AUG 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
437 AM CDT FRI AUG 24 2012 /337 AM MDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS CENTRAL SOUTH
DAKOTA...WITH ACTIVITY PUSHING EAST ACROSS THE AREA THROUGH THE
EVENING HOURS. STRONG STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS.

THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY ACROSS
CENTRAL SOUTH DAKOTA THIS AFTERNOON. HOT TEMPERATURES IN THE MID
TO UPPER 90S WILL COMBINE WITH GUSTY SOUTH WINDS AND RELATIVE
HUMIDITY VALUES IN THE LOW TO MID 20S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS MAY LINGER ACROSS EASTERN SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA SATURDAY MORNING...BUT NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:49 PM MDTSevere Thunderstorm WarningABRCampbell, Corson18 min
Aug 24, 6:50 PM MDTSevere Thunderstorm WarningABRCorson, Walworth40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.